Kentucky, 2006

Hail and Damaging Winds in Kentucky, May 11, 2006

May 11, 2006 · NWS LMK · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 11, 10:43 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 11, 10:43 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1143 AM EDT THU MAY 11 2006

.MORNING UPDATE...

CURRENT SATELLITE LOOP SHOWING CLEARING LINE OVER FAR WRN CWA
ATTM. MASSIVE UPPER LOW SPINNING OVER IA/IL/IN...WITH STRONG
SHORTWAVE ON SW PERIPHERY ALONG THE MO/IL LINE. AS THIS SHORTWAVE
APPROACHES...CURRENT SHWRS OVER THE CWA WILL CONTINUE OFF TO THE
ENE. WE WILL EXPERIENCE A SHORT BURST OF SUNLIGHT BEFORE CLOUDS
ASSOCIATED WITH THE SHORTWAVE MOVE RIGHT BACK INTO THE CWA. GIVEN
THE EXTREMELY COLD TEMPS ALOFT (-24C AT 500MB) AND ANY SURFACE
HEATING IN WAKE OF MORNING PRECIP...COULD SEE SCATTERED STORMS
DEVELOP LATTER THIS AFTERNOON AND INTO THE EVENING HOURS. IF WE
GET ANY SFC HEATING...THERE IS A CHANCE THAT ANY STORM COULD GO
SEVERE WITH LARGE HAIL BEING THE MAIN THREAT (FREEZING LEVEL ONLY
8KFT). EVEN GIVEN A WELL MIXED LAYER...COULD ALSO HAVE ISOLATED
DAMAGING WINDS. THIS IS HIGHLIGHTED IN THE HWO. ANY TSTORM
ACTIVITY THAT OCCURS WOULD DISSIPATE AFTER SUNSET.

OUTSIDE OF THE PRECIP...GUSTY WNW WINDS WILL DOMINATE...ESPECIALLY
WITH ANY BREAKS IN THE CLOUDS. MAY ISSUE AN SPS HIGHLIGHTING
POSSIBLE WIND GUSTS TO 30-35 MPH. WITH CLOUD COVER THOUGH...WIND
GUSTS SHOULD STAY BELOW 30 MPH.

LOWERED MAX TEMPS OVER THE BLUE GRASS TODAY. EVERYTHING ELSE
LOOKED RIGHT ON TRACK.

UPDATE OUT SHORTLY.

AL

&&

.PREV DISCUSSION... (ISSUED 330 AM EDT THU MAY 11 2006)

SHORT TERM (TODAY AND TONIGHT)...
MAIN FCST PROBLEM FOR SHORT TERM IS DEALING WITH THE SHOWER AND
TSTM THREAT TODAY INTO TONIGHT...CLOUD AND TEMPS TRENDS TOO.

BOTH GFS AND ETA ARE CONSISTENT IN BRINGING 500 MB COLD POOL OF
-24 TO -25 DEG C ACROSS FA DURING PEAK HEATING TIME THIS AFTERNOON
AND EVENING...THIS WILL RESULT IN VERY STEEP LAPSE RATES. IN ADDITION
BOTH MODELS INDICATE A FAIRLY STRONG 500 MB JET IN THE 60 TO 70 KT
RANGE. COMBINE THESE FACTORS WITH A VIGOROUS VORT MAX DROPPING INTO
THE REGION AT THE SAME TIME...YOU HAVE SOME POTENTIAL FOR THUNDERSTORMS
THAT COULD DEVELOP ROTATION AND THE THREAT FOR LARGE HAIL IS THE
RESULT. SPC INDICATES ML CAPES IN THE 500-800 J/KG POSSIBLE THIS
AFTERNOON. THEY ALSO INDICATE THAT INVERTED-V BOUNDARY LAYERS WHICH
COULD ALSO RESULT IN ISOLATED DAMAGING WINDS WITH THE STRONGER
STORMS TOO. WE WILL EMPHASIS SAME IN OUR HWO FOR THE LATE MORNING INTO
THE EVENING HOURS.

THE CURRENT FORECAST MAX AND MIN TEMPS TODAY AGREE WITH THE
PREFERRED MAV TEMPS TRENDS SO ONLY MINOR ADJUSTMENTS THERE. AS FOR
POPS...50 TO 60 PERCENT TODAY AND 30 TO 50 PERCENT TONIGHT...THE
HIGHEST POPS ACROSS THE NORTHERN HALF OF OUR FA. --21

LONG TERM (FRIDAY THROUGH WEDNESDAY)...

DEEP LOW OVER THE GREAT LAKES WILL REMAIN NEARLY STATIONARY FOR THE
FIRST PART OF THE FORECAST PERIOD THEN DROP SOUTH ACROSS THE LOWER
OHIO VALLEY ON SUNDAY BEFORE SLOWLY EXITING THE REGION THE FIRST
PART OF THE WEEK.

MAIN PROBLEMS THIS FORECAST IS HOW MUCH PRECIPITATION WILL OCCUR
WITH MOISTURE WRAPPING AROUND THE LOW AND WITH THE LOW AS IT DROPS
TO THE SOUTH OVER THE WEEKEND.

MODEL CONSENSUS FAVORS THE ECMWF 10/12Z AND WILL LEAN MORE HEAVILY
ON THESE TRENDS FOR FORECAST.

FRIDAY THROUGH MONDAY...
THE EARLY PART OF THE FORECAST WILL BE CLOUDY, SHOWERY AND QUITE
COOL. THE UPPER LOW WILL REMAIN TO THE NORTH OF CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA WITH SPOKES OF ENERGY ROTATING AROUND THE LOW
BRINGING SCATTERED SHOWERS TO THE AREA FRIDAY AND SATURDAY.
DIFFICULT TO TIME THESE ATTM BUT SHOWERS SHOULD BE MORE NUMEROUS
DURING THE DAY AS SOME HEATING RESULTS IN MORE INSTABILITY. WILL
KEEP POPS HIGHER ACROSS THE NORTH...CLOSER TO THE LOW.

BY SATURDAY NIGHT...LOW WILL BE MOVING SOUTH WITH MORE MOISTURE
FEEDING INTO IT FROM THE EAST. WILL RAISE POPS TO HIGHER CHANCE FOR
SUNDAY INTO MONDAY BUT WILL GRADUALLY LOWER THE POPS MONDAY
AFTERNOON AS THE LOW MOVES TO THE EAST.

MONDAY NIGHT THROUGH WEDNESDAY...
AS LOW MOVES TO THE EAST SHOWERS WILL DECREASE STEADILY MONDAY NIGHT
AND TUESDAY WITH PRECIPITATION COMING TO AN END OVER THE AREA BY
WEDNESDAY MORNING AND DRIER AIR MOVES IN FROM THE WEST. MOST AREAS
SHOULD SEE SOME SUN BY WEDNESDAY.

TEMPERATURES WILL STAY WELL BELOW  NORMAL THROUGH THE WEEKEND AND
INTO THE FIRST OF THE WEEK. AS THE LOW MOVES OFF TO THE EAST A SLOW
WARNING TREND GETS UNDERWAY MONDAY AND TUESDAY.  MORE SUNSHINE WILL
TO APPROACH NORMAL FOR HIGHS ON WEDNESDAY.

SCHOLZ

LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 11, 10:30 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU MAY 11 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEATHER DISTURBANCE OVER THE MID MISSISSIPPI VALLEY WILL ROTATE
SOUTHEASTWARD ACROSS WESTERN AND CENTRAL KENTUCKY THIS AFTERNOON
THEN EXIT OUR REGION TONIGHT. JUST AHEAD OF THIS SYSTEM...THE
ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON. THIS WILL LEAD TO
SCATTERED THUNDERSTORM DEVELOPMENT OVER WESTERN KENTUCKY EARLY THIS
AFTERNOON AND ACROSS MUCH OF CENTRAL KENTUCKY AND POSSIBLY SOUTH
CENTRAL INDIANA BY MID OR LATE THIS AFTERNOON.

THE STRONGEST STORMS WILL PRODUCE LARGE HAIL AND ISOLATED WIND
DAMAGE...ESPECIALLY OVER CENTRAL AND SOUTH CENTRAL KENTUCKY THIS
AFTERNOON INTO EARLY THIS EVENING. AS A RESULT...THE STORM
PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE STORMS OVER
NORTH CENTRAL AND SOUTH CENTRAL KENTUCKY AND MOST OF SOUTH CENTRAL
INDIANA. DANGEROUS CLOUD TO GROUND LIGHTNING ALSO IS LIKELY WITH
SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EARLY THIS
EVENING.

FUNK

In the hours before

Local storm report, May 11, 8:04 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 AM EDT THU MAY 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     FRENCH LICK             38.55N 86.62W
05/10/2006                   ORANGE             IN   EMERGENCY MNGR

            A FEW TREES DOWN.

&&

AL
Special weather statement, May 11, 12:44 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
144 PM EDT THU MAY 11 2006

KYZ028-111830-
HARDIN-
144 PM EDT THU MAY 11 2006

...STRONG THUNDERSTORMS DEVELOPING...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF LEITCHFIELD...OR 12 MILES
WEST OF ELIZABETHTOWN. THIS STORM WAS MOVING TO THE EAST AT ABOUT 25
MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 91 AND
94.

THIS INCLUDES THE WESTERN KENTUCKY PARKWAY BETWEEN MILE MARKERS 123
AND 137.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO FOR
LATER UPDATES AND POSSIBLE WARNINGS.

AL

The radar

The Louisville radar (KLVX), 17 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 11, 1:52 PM EST
Where
Jefferson County, Valley Station
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.117, -85.867

Nickel size hail was also reported in the Pleasure Ridge Park area.

Thunderstorm Wind, Taylor

When
May 11, 2:41 PM EST
Where
Taylor County, 5 mi NNE of Campbellsville
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
37.400, -85.317

One barn was destroyed and another was heavily damaged along Spurlington Church Road. Power lines were downed.

Thunderstorm Wind, Taylor

When
May 11, 3:35 PM EST
Where
Taylor County, Campbellsville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -85.350

Storefront windows were blown out on Main Street. Flying glass damaged a vehicle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507091, 5507089, 5507090.